3 days popular7 days popular1 month popular3 months popular

Concerns over black henna skin tattoos

In BMJ Case Reports, UK doctors warn that black henna tattoos should be avoided, especially during foreign travel, after treating a 10-year-old boy for an allergic reaction to a tattoo painted on his arm while on holiday abroad.

The young boy had redness, itching, and small inflammatory irritated spots on his partially crusted skin lesion, which followed the outline of the tattoo on his right upper arm. The surrounding skin was red, hot and painful to touch.

The rash had started 4 days after application of a temporary black henna tattoo while he was on holiday in Spain.

It is believed that the reaction was caused by paraphenylenediamine (PPD), a textile dye that is commonly added to henna to blacken the pigment and speed up drying time. The combination together is called black henna.

PPD is a known contact allergen, and can lead to a reaction based on its concentration and the duration of exposure.

The boy was treated with antibiotics, and topical corticosteroid, local anesthetic and moisturizing creams. An improvement was noted after 48 hours with rapid resolution of surrounding inflammation.

“Skin tattoos with black henna should be avoided, especially during foreign travel, as this can make the tracing of the vendor and any subsequent public health management challenging,” the doctors conclude.

Article: ‘Black Henna Tattoo’: art or allergen? Caroline Rogers, David King, Lavleen Chadha, Jaya Sujatha Gopal Kothandapani, BMJ Case Reports, doi:10.1136/bcr-2015-212232, published 5 May 2016.